Can cannabis set off an epileptic seizure?

I was using cannabis medication with my epilepsy medication, and I had a seizure, my first since late 2015. I have recently been put on Fycompa, but I think it was the side effects of the cannabis that set it off? I changed from Epilim to Fycompa starting at Christmas, but have been on the Cannabis about a month. No great improvement since on the cannabis, in fact very lethargic and slow, stopped cannabis when had seizure. Tired when getting awake, but that I reckon that is the Fycompa, over all Fycompa better than Epilim. Had severe Parkinson's disease symptoms from Epilim, have considerably reduced since on Fycompa, had been tested for Parkinson's [DAT scan] proved negative.

4 Replies

oldestnewest
  • Hello Adlon57

    It is possible that using cannabis could trigger a seizure as you never know what ingredients it may have been mixed with. It can also increase the chances that you may forget to take your epilepsy medicines or make their side-effects worse which may increase your chances of having a seizure: epilepsy.org.uk/info/young-...

    Cannabis is made up of a number of components. We are aware that in the UK research is being done to look at the safety of one component of cannabis called cannabidiol. We welcome research in to this area: epilepsy.org.uk/about/posit...

    Until then, If you would like to explore other ways to treat your epilepsy both now and in the future, the best thing would be to work closely with your neurologist. They are aware of different treatment options and it is possible that they may be aware of research and recommendations in the future.

    Karen

    Epilepsy Action Helpline Team

  • Thanks, I have had epilepsy for a very long while and am always looking for new 'medication'? The reaction I had from the cannabis, the lethargic side effects has shown me, that it is definitely not the way for me. Unfortunately I have some other major health issues, which could explain the reactions to the cannabis. My new medication as with ALL of them has some sort of side effects, my previous epilim; tiredness, and extreme shaking. Now Fycompa; tired but dramatic decrease in the shaking.

    I have a new neurologist, in the last four months, so as you say will be consulting her closely on these subjects.

    all the best

    Adlon57

  • I was just reading over your story.. EPILEPSY, ask your new doctor about trying the medication called KEPPRA, its once a day or u can take it twice because my daughter takes it twice a day.. she was having seizures 4-5 times each day and was horrible, we had to home school her because of it. she has been seizure FREE for 6 yrs now, Praise God.. this medication is AWESOME..

  • I have tried KEPPRA but as everyone is different I had side effects, I can't remember what they were, that was about 10 years ago, having epilepsy I've been through the majority of them over the 47 years I've had the condition. I seem to be ok at the moment with this new FYCOMPA and LAMICTAL [old faithful, I've been on those a while!]

You may also like...